Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Jan 7, 2021, 3:48 PM MST. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2021, 3:48 PM MST (22:48 UTC)
- Expired
- Jan 7, 2021, 4:45 PM MST
- In force
- 57 min
- Issued by
- NWS Riverton, WY
The radar
The Riverton/Lander radar (KRIW), 58 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WWUS85 KRIW 072248
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
348 PM MST Thu Jan 7 2021
WYZ018-019-072345-
Green Mountains and Rattlesnake Range-Lander Foothills-
348 PM MST Thu Jan 7 2021
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN FREMONT COUNTY...
At 346 PM MST, an area of heavy snow was located between Beaver Rim
and Sweetwater Station, which is 18 miles west of Jeffrey City,
moving east at 15 mph.
Locations impacted include...
Jeffrey City and Sweetwater Station.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4234 10792 4256 10848 4272 10833 4269 10831
4267 10830 4265 10828 4267 10825 4267 10822
4270 10820 4254 10779
TIME...MOT...LOC 2246Z 289DEG 13KT 4254 10818
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jan 7, 2:44 PM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 7, 2:44 PM MST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Riverton WY 244 PM MST Thu Jan 7 2021 .SHORT TERM...(Tonight through Friday night) Issued at 235 PM MST Thu Jan 7 2021 Complex trough is moving through the region this afternoon. A negative tilt has occurred and 2 circulations are evident on satellite loops. At 21Z, one is near Cody while another one is near Lander. Snow showers have increased in coverage this afternoon as a result of some instability along with the trough passage. Forecast issue will be this trough tonight as it moves through the area. Out west, the snow showers will be decreasing after sunset, and should end by midnight. Accumulations will be 1 to 3 inches in the higher mountains with an inch or less in the valleys, now through late evening. Along and east of the divide, snow showers will occur this evening and into the overnight hours. The snow showers bands will be capable of producing an inch or more if they persist over a given location. Otherwise, light snowfall expected tonight. Johnson and Natrona counties will see the snow showers until daybreak Friday, while snow showers in the Big Horn and Wind River basins decrease and end after midnight. Low temperatures tonight will be in the teens and 20s east of the divide, with single digits above and below zero in the western valleys. Friday will be dry for most places. Any snow showers in Natrona and Johnson counties should end by mid morning, then decreasing clouds there. High temperatures will be in the 30s with mainly 20s in the west. Dry weather east of the divide Friday night. In the west, some light snow will develop after midnight ahead of a weak weather system that ends up in northern Utah at 12Z Saturday. Snow amounts will be light with a few inches in the mountains and less than an inch in the valleys of the west and southwest. Lows Friday night will be in the teens to near 20 east of the divide with single digits and teens in the west. .LONG TERM...(Saturday through Thursday) Issued at 235 PM MST Thu Jan 7 2021 Broad trough to be across the forecast area Saturday with shortwave energy in northern Utah to begin the period. This shortwave will track to southwest Colorado during the day Saturday brushing primarily Sweetwater County Saturday morning as it does so. Have adjusted blended precipitation chances to more closely match the forecast QPF across mainly the southern half of Sweetwater County. There should be enough moisture in weak upslope flow east of the Continental Divide to bring extensive cloud cover throughout most of Saturday morning. Would not be surprised if we could squeeze out flurries in the morning in this regime. An upper ridge will build to our west and move into the region later Saturday and Saturday night. This ridge will fold over the forecast area Sunday and keep things relatively quiet through at least Monday Night. Medium-range models show good agreement in bringing a weak wave across the north Monday. Very little impact anticipated from this wave with the exception of perhaps some gusty northwest wind across favored areas of north central Wyoming during the afternoon. Mid-level temperatures rise Sunday and Monday with 700mb readings of -2C to -4C. Most areas will see seasonal temperatures, but the east slopes of the Absaroka and Bighorn mountain ranges will see a steady climb with highs in the 40s by Monday. Zonal flow then expected Tuesday and Wednesday with the jet and associated energy remaining north of Wyoming. There may be enough moisture to generate scattered light snow over far northwest Wyoming, but this looks less than impressive at this time. Temperatures will be on the rise both Tuesday and Wednesday with 700mb temperatures climbing to 0 to +2C. Daily highs should be above normal and the same eastern mountain slopes will be in the 40s. Breezy west to southwest wind in central and southwest Wyoming Wednesday could boost readings a few more degrees. Models do show a back door front for next Thursday, but the coldest air looks to remain across the Northern Plains where a broad trough may develop late next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 235 PM MST Thu Jan 7 2021 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Upper-level low tracking into western Wyoming late this morning with associated cold pool aiding instability. IFR/MVFR to continue through much of the afternoon at KJAC, while other terminals remain VFR. Showers could provide brief MVFR at KBPI or KPNA, but timing is difficult and have continued VCSH. By 00Z/Friday, all terminals to be VFR, although low-end VFR cloud deck is likely to linger overnight at KJAC. Mountains will be frequently obscured between KBPI and KJAC through 00Z/Friday, with occasional mountain top obscurations after that time. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Aforementioned circulation will track to central Wyoming by 00Z/Friday. Instability showers are likely between about 23Z/Thursday and 04Z/Friday. Have added TEMPO groups to account for this possibility, but areal extent and location of banded showers is difficult. KRIW and KWRL may have the best shot at MVFR snow showers during this time frame. KCPR will be a bit later as the circulation moves east. Potential is certainly there for MVFR and perhaps even IFR at KCPR between 06Z-12Z/Friday. Conditions will improve from west to east late tonight with VFR at all terminals by 14Z/Friday. Frequent mountain top obscurations between 00Z- 12Z/Friday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 235 PM MST Thu Jan 7 2021 Snow showers will continue over the west into this evening and end by midnight. The southwest and south will stay dry tonight. East of the divide, snow showers will occur tonight. Friday morning snow showers will end in Johnson and Natrona counties by late morning. Otherwise, it will be dry on Friday. Friday night will be dry east of the divide. In the west, light snow will develop around midnight Friday night and continue into Saturday morning. Smoke dispersal Friday will be poor over most of the area. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...Jones AVIATION...Jones FIRE WEATHER...AR
Hazardous weather outlook, Jan 7, 12:51 PM MST, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1251 PM MST Thu Jan 7 2021 WYZ001>020-022>030-081400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1251 PM MST Thu Jan 7 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Today and Tonight Light snow will spread east of the Continental Divide late Thursday afternoon and evening. The best chance for snow accumulations will be in Johnson and Natrona counties, where roadways could become icy and slick around midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday Night and Saturday...A chance for light snow over far western and southwest portions Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report new snowfall totals.
In the hours before
Special weather statement, Jan 7, 3:48 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
348 PM MST Thu Jan 7 2021
WYZ018-019-072345-
Green Mountains and Rattlesnake Range-Lander Foothills-
348 PM MST Thu Jan 7 2021
...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN FREMONT COUNTY...
At 346 PM MST, an area of heavy snow was located between Beaver Rim
and Sweetwater Station, which is 18 miles west of Jeffrey City,
moving east at 15 mph.
Locations impacted include...
Jeffrey City and Sweetwater Station.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4234 10792 4256 10848 4272 10833 4269 10831
4267 10830 4265 10828 4267 10825 4267 10822
4270 10820 4254 10779
TIME...MOT...LOC 2246Z 289DEG 13KT 4254 10818
21Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.